Alert archive / Nebraska / Flash Flood Warnings in 1999

Flash Flood Warning 11, NWS Sioux Falls, SD

July 2, 1999Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 2, 1999, 11:32 AM CDT for Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 1999, 11:32 AM CDT (16:32 UTC)
Expired
Jul 2, 1999, 12:30 PM CDT
In force
58 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 021632
FFWFSD
IAC193-NEC043-051-SDC127-021730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT FRI JUL 2 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD AND URBAN FLOOD WARNING FOR...
  SOUTHERN UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  WOODBURY COUNTY IN NORTHWESTERN IOWA
  DAKOTA COUNTY IN NORTHEASTERN NEBRASKA
  DIXON COUNTY IN NORTHEASTERN NEBRASKA

* UNTIL 1230 PM CDT

* AT...1130 AM CDT AREA LAW ENFORCEMENT INDICATED THAT FLOOD WATERS
CONTINUED TO POSE A PROBLEM ACROSS THE WARNED AREA.

THE THUNDERSTORMS THAT PRODUCED THE EXTREME RAINFALL ACROSS THE
AREA EARLIER THIS MORNING HAVE MOVED OUT OF THE REGION. HOWEVER...
RUNOFF FROM THE RAIN AND FLOOD WATERS ALREADY IN THE AREA WILL
CONTINUE TO BE A PROBLEM THROUGH 1230 PM CDT.

AREA LAW ENFORCEMENT HAVE REPORTED STRANDED MOTORISTS IN THE SIOUX
CITY AREA...STREET DAMAGE FROM FLOOD WATERS ON AOWA CREEK IN
PONCA...AND NUMEROUS OTHER REPORTS OF URBAN AND STREET FLOODING
ACROSS THE SIOUX CITY METRO AREA AND OTHER PARTS OF WOODBURY COUNTY.

DON'T DRIVE ACROSS FLOODED ROADS. MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES. DO NOT GO NEAR STORM DRAINS. THE FLOW OF WATER MAY
PULL YOU INTO THE DRAIN THREATENING YOUR SAFETY.

THIS WARNING EXTENDS THE VALID PERIOD OF THE PREVIOUS FLASH FLOOD
AND URBAN FLOOD WARNINGS FOR THESE AREAS.


&

MG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 10:25 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 2, 10:25 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT FRI JUL 2 1999

UPDATED CWA ZONES AROUND 15Z TO REFLECT CURRENT WEATHER TRENDS.
SHOWERS AND THUNDERSTORMS HAD ENDED IN THE WEST PART OF THE
CWA...WILL END AROUND NOON ALONG THE SOUTHEAST BORDER...AND EARLY
AFTERNOON IN THE EAST PART OF THE CWA.  SOME LATE AFTERNOON
DEVELOPMENT IS POSSIBLE.  FLASH FLOODING ENDING BY AROUND 1130 AM IN
SOME LOCAL AREAS OF THE CWA...SO NO HIGHLIGHTS FOR THE ZONES.
LITTLE CHANGE TO TEMPERATURES AND WIND...BUT RAIN COOLED AIR MAY
LIMIT HIGHS IN THE EASTERN CWA.

.FSD...NONE
 UMLAND

In the hours before

Special weather statement, Jul 2, 7:00 AM CDT, 4 hours 32 minutes before
SDZ038-050-052>071-NEZ013-014-021230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
700 AM CDT FRI JUL 2 1999

...SEVERE THUNDERSTORM WATCH 507 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTH CENTRAL
AND SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA HAS BEEN ALLOWED TO
EXPIRE AT 7 AM CDT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVER THE AREA UNTIL MID MORNING BUT FURTHER SEVERE WEATHER IS NOT
EXPECTED.

WB

WB
Special weather statement, Jul 2, 7:00 AM CDT, 4 hours 32 minutes before
SDZ038-050-052>071-NEZ013-014-021230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
700 AM CDT FRI JUL 2 1999

...SEVERE THUNDERSTORM WATCH 507 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTH CENTRAL
AND SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA HAS BEEN ALLOWED TO
EXPIRE AT 7 AM CDT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVER THE AREA UNTIL MID MORNING BUT FURTHER SEVERE WEATHER IS NOT
EXPECTED.

WB

WB
Special weather statement, Jul 2, 8:10 AM CDT, 3 hours 22 minutes before
SDZ038>040-050-052>071-NEZ013-014-021615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
810 AM CDT FRI JUL 2 1999

THE SEVERE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...HAS PLACED
ALL OF SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA ALONG WITH PART OF
NORTHEAST NEBRASKA IN A MODERATE RISK OF SEVERE WEATHER TODAY INTO
TONIGHT.

THUNDERSTORMS THAT WERE OVER THE AREA THIS MORNING ARE EXPECTED TO
DISSIPATE AS A WARM FRONT ACROSS CENTRAL NEBRASKA AND CENTRAL IOWA
MOVES NORTH. THUNDERSTORMS ARE THEN EXPECTED TO REDEVELOP AGAIN LATE
THIS AFTERNOON INTO TONIGHT TO THE NORTH OF THIS FRONT. SEVERE
WEATHER IS AGAIN POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS.

YOU ARE ADVISED TO jLISTEN FOR LATER FORECAST AND WARNINGS CONCERNING
SEVERE WEATHER THAT MAY DEVELOP.

WB

WB
Special weather statement, Jul 2, 8:10 AM CDT, 3 hours 22 minutes before
SDZ038>040-050-052>071-NEZ013-014-021615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
810 AM CDT FRI JUL 2 1999

THE SEVERE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...HAS PLACED
ALL OF SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA ALONG WITH PART OF
NORTHEAST NEBRASKA IN A MODERATE RISK OF SEVERE WEATHER TODAY INTO
TONIGHT.

THUNDERSTORMS THAT WERE OVER THE AREA THIS MORNING ARE EXPECTED TO
DISSIPATE AS A WARM FRONT ACROSS CENTRAL NEBRASKA AND CENTRAL IOWA
MOVES NORTH. THUNDERSTORMS ARE THEN EXPECTED TO REDEVELOP AGAIN LATE
THIS AFTERNOON INTO TONIGHT TO THE NORTH OF THIS FRONT. SEVERE
WEATHER IS AGAIN POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS.

YOU ARE ADVISED TO jLISTEN FOR LATER FORECAST AND WARNINGS CONCERNING
SEVERE WEATHER THAT MAY DEVELOP.

WB

WB
Special weather statement, Jul 2, 11:20 AM CDT, 12 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 AM CDT FRI JUL 2 1999

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...A WARM FRONT WILL LIFT NORTH INTO SOUTHERN SOUTH DAKOTA
AND SOUTHERN MINNESOTA DURING THE AFTERNOON.  DEWPOINTS WILL BE IN
THE 65 TO 75 DEGREE RANGE SOUTH OF THE FRONT. THUNDERSTORMS WILL
DEVELOP IN CENTRAL SOUTH DAKOTA THIS AFTERNOON.  RAIN COOLED AIR AND
RESIDUAL CLOUD COVER WILL LIMIT HEATING ACROSS SOUTHWEST MINNESOTA
AND NORTHWEST IOWA...SO THUNDERSTORM DEVELOPMENT WILL MOST LIKELY
WAIT UNTIL THE EVENING HOURS FOR THAT AREA.  THIS COMBINATION OF
AVAILABLE MOISTURE AND INCREASING INSTABILITY POSE AN UNUSUALLY
STRONG THREAT OF SEVERE WEATHER ACROSS THE FORECAST AREA.  HEAVY
RAINFALL AND ASSOCIATED LOCAL FLOODING WILL ALSO BE OF CONCERN WITH
THIS SYSTEM.

SDZ038-039-050-052>054-057>061-063>066-068>070-030500-
AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-CLAY-DAVISON-DOUGLAS-
GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-MC COOK-MINER-SANBORN-
TURNER-YANKTON-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL...YANKTON
1120 AM CDT FRI JUL 2 1999

* FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON AND
CONTINUING INTO THE EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  TORNADOES POSSIBLE.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 4 PM CDT.

SDZ071-IAZ020-031-032-NEZ013-014-030500-
UNION-IDA-PLYMOUTH-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY
1120 AM CDT FRI JUL 2 1999

* FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS MAY DEVELOP LATE IN THE AFTERNOON...BUT MORE
LIKELY IN THE EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

SDZ040-055-056-062-067-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-021-022-030500-
BROOKINGS-LAKE-LINCOLN-MINNEHAHA-MOODY-COTTONWOOD-JACKSON-LINCOLN MN-
LYON MN-MURRAY-NOBLES-PIPESTONE-ROCK-BUENA VISTA-CHEROKEE-CLAY IA-
DICKINSON-LYON IA-OBRIEN-OSCEOLA-SIOUX-
INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...LUVERNE...
PIPESTONE...SLAYTON...WORTHINGTON...ROCK RAPIDS...SIOUX CENTER...
SPENCER...SPIRIT LAKE...STORM LAKE
1120 AM CDT FRI JUL 2 1999

* FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS MAY DEVELOP AGAIN LATE IN THE AFTERNOON...BUT
MORE LIKELY DURING THE EVENING HOURS.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

UMLAND
Special weather statement, Jul 2, 11:20 AM CDT, 12 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 AM CDT FRI JUL 2 1999

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...A WARM FRONT WILL LIFT NORTH INTO SOUTHERN SOUTH DAKOTA
AND SOUTHERN MINNESOTA DURING THE AFTERNOON.  DEWPOINTS WILL BE IN
THE 65 TO 75 DEGREE RANGE SOUTH OF THE FRONT. THUNDERSTORMS WILL
DEVELOP IN CENTRAL SOUTH DAKOTA THIS AFTERNOON.  RAIN COOLED AIR AND
RESIDUAL CLOUD COVER WILL LIMIT HEATING ACROSS SOUTHWEST MINNESOTA
AND NORTHWEST IOWA...SO THUNDERSTORM DEVELOPMENT WILL MOST LIKELY
WAIT UNTIL THE EVENING HOURS FOR THAT AREA.  THIS COMBINATION OF
AVAILABLE MOISTURE AND INCREASING INSTABILITY POSE AN UNUSUALLY
STRONG THREAT OF SEVERE WEATHER ACROSS THE FORECAST AREA.  HEAVY
RAINFALL AND ASSOCIATED LOCAL FLOODING WILL ALSO BE OF CONCERN WITH
THIS SYSTEM.

SDZ038-039-050-052>054-057>061-063>066-068>070-030500-
AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-CLAY-DAVISON-DOUGLAS-
GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-MC COOK-MINER-SANBORN-
TURNER-YANKTON-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL...YANKTON
1120 AM CDT FRI JUL 2 1999

* FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON AND
CONTINUING INTO THE EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  TORNADOES POSSIBLE.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 4 PM CDT.

SDZ071-IAZ020-031-032-NEZ013-014-030500-
UNION-IDA-PLYMOUTH-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY
1120 AM CDT FRI JUL 2 1999

* FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS MAY DEVELOP LATE IN THE AFTERNOON...BUT MORE
LIKELY IN THE EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

SDZ040-055-056-062-067-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-021-022-030500-
BROOKINGS-LAKE-LINCOLN-MINNEHAHA-MOODY-COTTONWOOD-JACKSON-LINCOLN MN-
LYON MN-MURRAY-NOBLES-PIPESTONE-ROCK-BUENA VISTA-CHEROKEE-CLAY IA-
DICKINSON-LYON IA-OBRIEN-OSCEOLA-SIOUX-
INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...LUVERNE...
PIPESTONE...SLAYTON...WORTHINGTON...ROCK RAPIDS...SIOUX CENTER...
SPENCER...SPIRIT LAKE...STORM LAKE
1120 AM CDT FRI JUL 2 1999

* FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS MAY DEVELOP AGAIN LATE IN THE AFTERNOON...BUT
MORE LIKELY DURING THE EVENING HOURS.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

UMLAND

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:07 AM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux33 min
Jul 2, 8:43 AM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux47 min
Jul 2, 9:18 AM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury47 min
Jul 2, 9:27 AM CDTFlash Flood WarningFSDPlymouth, Woodbury2 hr
Jul 2, 10:04 AM CDTSevere Thunderstorm WarningFSDWoodbury46 min
Jul 2, 9:01 AM CDTSevere Thunderstorm WarningFSDDixon34 min
Jul 2, 9:18 AM CDTSevere Thunderstorm WarningFSDDakota47 min
Jul 2, 9:57 AM CDTFlash Flood WarningFSDDixon93 min
Jul 2, 2:17 AM CDTSevere Thunderstorm WarningFSDGregory48 min
Jul 2, 3:07 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory43 min
Jul 2, 3:52 AM CDTSevere Thunderstorm WarningFSDGregory33 min
Jul 2, 4:20 AM CDTSevere Thunderstorm WarningFSDCharles Mix35 min
Jul 2, 7:45 AM CDTSevere Thunderstorm WarningFSDLincoln, Union35 min
Jul 2, 7:53 AM CDTTornado WarningFSDUnion32 min

Nearby

Flash Flood Warnings in Nebraska, 1999Flash Flood Warnings in Iowa, 1999Flash Flood Warnings in South Dakota, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.